"The most troubling implication of our findings is that young adults using Ecstasy may be increasing their risk for developing parkinsonism, a condition similar to Parkinson's disease, as they get older," said George A. Ricaurte, M.D., associate professor of neurology at The Johns Hopkins University School of Medicine and lead author of the study.
Parkinsonism occurs when brain dopamine neurons are damaged beyond a certain threshold, resulting in a 90 percent or greater loss of brain dopamine, Ricaurte explained. The new findings raise concern that if Ecstasy damages brain dopamine neurons in humans, as it does in monkeys, parkinsonism could develop years after taking the drug because brain dopamine declines with advancing age, said Ricaurte.
"The lack of obvious immediate harmful effects of Ecstasy is partly responsible for the widely held belief that the drug is safe," said Ricaurte. "But people should be aware that the use of Ecstasy in doses similar to those used in recreational settings can damage brain cells, and this damage can have serious effects."
Ricaurte added that the patterns of Ecstasy use have changed since the 1980s when the drug was taken primarily on college campuses, and individuals typically took one or two doses twice monthly. More recently, many individuals take several sequential doses of the drug over the course of a single night. The new study was part of ongoing efforts to further evalu
Contact: Trent Stockton
Johns Hopkins Medical Institutions